Thunderstorm Wind, Cass
- When
- July 3, 2:20 PM CST
- Where
- Cass County, 4.51 mi SE of Atlanta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.070, -94.080
A tree was blown down onto Highway 77 east just southeast of Atlanta.
A broad positively tilted upper trough continued to extend from the Great Lakes Region and Mid-Mississippi Valley southwest into North Texas during the afternoon of July 3rd, while an associated weak surface front lifted back north before becoming stationary across Southeast Oklahoma and Western/Central Arkansas. Strong heating within a moist air mass resulted in strong instability developing…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A broad positively tilted upper trough continued to extend from the Great Lakes Region and Mid-Mississippi Valley southwest into North Texas during the afternoon of July 3rd, while an associated weak surface front lifted back north before becoming stationary across Southeast Oklahoma and Western/Central Arkansas. Strong heating within a moist air mass resulted in strong instability developing during the afternoon, with large scale forcing ahead of the trough adequate enough for the development of scattered showers and thunderstorms across portions of Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and Northwest Louisiana during the afternoon. One isolated severe thunderstorm developed over Eastern Cass County Texas, with damaging winds downing a tree just southeast of Atlanta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 3, 2:12 PM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 312 PM CDT Mon Jul 3 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday Night) Issued at 246 PM CDT Mon Jul 3 2023 Showers and thunderstorms have become more widespread along and north of the I-20 corridor. Look for additional isolated to scattered convection to develop across the remainder of the region as we go through the afternoon and early evening hours. Can't rule out some isolated strong to severe storms, with large hail and damaging winds as the primary threat. Convection should start to diminish with the loss of daytime heating, but some short-term progs continue to hint at some lingering isolated convection lasting through the overnight hours across areas north of I-20. So, decided to keep slight chance POPs in those areas tonight. More isolated to scattered convection is expected tomorrow, with models suggesting most of the widespread convection will be across our Arkansas and Louisiana zones. Like today, can't rule out an isolated strong to severe thunderstorm, with large hail and damaging winds as primary threat. Again, storms should diminish with the loss of daytime heating. Expect humid conditions to persist across the region tomorrow with highs in the low to mid 90s. But, with cloud cover and rain, peak heat index values will top out just below Heat Advisory criteria. However, a few scattered locations could see heat indices above 105 degrees, especially if they manage to remain free of convection. /20/ && .LONG TERM... (Wednesday through next Sunday) Issued at 246 PM CDT Mon Jul 3 2023 Starting 12z Wednesday...Upper-air pattern starting Tuesday night will feature high pressure across the southwest CONUS that will be in the process of flattening out some. At the same time, a large trough will begin to appear in the central CONUS. At the surface, a cold front should extend from northern Wisconsin through eastern Iowa and then into the Texas/Oklahoma Panhandles before lifting back some towards central Colorado. This will lead to an unsettled weather pattern across our region into at least next weekend. As mentioned in the wonderfully written previous discussion, the trough axis will linger through the week with some uncertainty. The uncertainty comes from the exact location of the associated frontal boundary. Depending on where this boundary sets up will determine who will be at risk for any severe weather towards the end of next week. So as with any long-term forecast, keep up to date with the latest forecast for any updates. Of anything, the increased potential for showers and thunderstorms and some cloud cover should at least keep temperatures for much of the week out of Heat Advisory criteria which is good news. The bad news is ridging looks to extend back into our area by this upcoming weekend, bringing the chance for temperatures to return to the upper 90s. Hope everyone has a fun and safe 4th of July. /33/ && .AVIATION... (18Z TAFS) Issued at 1226 PM CDT Mon Jul 3 2023 VFR conditions across the region. However, isolated showers and thunderstorms are starting to develop. Look for this convection increase throughout the afternoon, and possibly into the early evening hours. This may result in some brief reduced flight categories. Convection should diminish areawide by late evening, but more isolated to scattered convection will be possible by the end of the TAF period. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 78 94 77 93 / 20 50 10 40 MLU 75 92 75 92 / 20 60 20 60 DEQ 71 91 72 93 / 20 40 10 30 TXK 75 91 75 95 / 30 50 10 30 ELD 73 90 72 91 / 30 50 20 50 TYR 76 94 77 96 / 20 20 10 20 GGG 75 93 76 94 / 20 30 10 30 LFK 76 95 77 95 / 20 40 10 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...20 LONG TERM....33 AVIATION...20
Hazardous Weather Outlook National Weather Service Shreveport LA 1222 PM CDT Mon Jul 3 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-041730- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1222 PM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will redevelop across portions of the area this afternoon. Widespread organized severe weather is not anticipated at this time, but an isolated thunderstorm or two reaching severe criteria cannot be entirely ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorm chances continue on a near-daily basis through the course of this week. A Marginal Risk (Level 1/5) for severe weather exists across our eastern zones of north central Louisiana and south central Arkansas on Tuesday. Damaging winds and hail look to be the primary associated hazards. Beyond Tuesday, widespread organized severe weather is not yet in the forecast for the ArkLaTex, but the possibility will be closely examined in coming days as confidence grows. Temperatures look to climb back into the mid to upper 90s next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Shreveport LA
130 PM CDT Mon Jul 3 2023
ARZ073-LAZ004>006-031930-
Union AR-Lincoln LA-Union LA-Claiborne LA-
130 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of Union County, Union,
northeastern Claiborne and northeastern Lincoln Parishes through 230
PM CDT...
At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Junction City to 9 miles
north of Ruston. Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
El Dorado, Norphlet, Huttig, Junction City, Farmerville, Bernice,
Strong, Calion, Wesson, Urbana, Lawson, Cooley, Lapile, Dubach,
Marion, Felsenthal, Downsville, Spearsville, Lillie and D Arbonne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3272 9207 3258 9255 3294 9291 3336 9263
3337 9259 3336 9254 3332 9252 3332 9246
3329 9247 3327 9244 3330 9235 3329 9236
3325 9223 3321 9223 3316 9217 3316 9211
3310 9214 3301 9207 3287 9208 3279 9205
TIME...MOT...LOC 1830Z 240DEG 11KT 3292 9281 3266 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
33Special Weather Statement
National Weather Service Shreveport LA
155 PM CDT Mon Jul 3 2023
LAZ001-002-TXZ126-138-032000-
Bossier LA-Caddo LA-Harrison TX-Marion TX-
155 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of northwestern Caddo
and northwestern Bossier Parishes, southeastern Marion and east
central Harrison Counties through 300 PM CDT...
At 155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belcher to near Mooringsport. These storms
were nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Blanchard, Benton, Oil City, Mooringsport, Belcher, Gilliam, Gray,
Dixie, Alden Bridge, Caddo Lake, Bethany and Cavett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3260 9369 3255 9407 3284 9410 3285 9373
TIME...MOT...LOC 1855Z 347DEG 2KT 3272 9380 3264 9402
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
33Special Weather Statement
National Weather Service Shreveport LA
215 PM CDT Mon Jul 3 2023
TXZ110>112-125-126-137-138-032015-
Upshur TX-Gregg TX-Harrison TX-Cass TX-Camp TX-Marion TX-Morris TX-
215 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of western Marion,
southwestern Cass, northwestern Harrison, eastern Upshur,
southeastern Morris, southeastern Camp and northwestern Gregg
Counties through 315 PM CDT...
At 215 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Springs to East Mountain. Movement
was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Longview, White Oak, Gladewater, Lone Star, Ore City, Clarksville
City, East Mountain, Diana, Harleton, Cedar Springs, Avinger, Union
Grove, Warren City, Lassater and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3307 9443 3252 9451 3251 9493 3290 9483
TIME...MOT...LOC 1915Z 247DEG 16KT 3284 9477 3261 9485
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
33Special Weather Statement
National Weather Service Shreveport LA
244 PM CDT Mon Jul 3 2023
TXZ112-126-032045-
Cass TX-Marion TX-
244 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of north central Marion
and southeastern Cass Counties through 345 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden, or 16 miles southwest of Atlanta, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atlanta, Linden, Queen City, Bivins, Lodi, Kildare, Fairview,
Bloomburg, Domino and Pruett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9448 3328 9405 3327 9404 3303 9405
3281 9436
TIME...MOT...LOC 1943Z 233DEG 21KT 3293 9435
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
33The Shreveport radar (KSHV), 72 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto Highway 77 east just southeast of Atlanta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100450.